Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

August 2, 2011Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 2, 2011, 6:06 AM CDT for Pope County, Stevens County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 6:06 AM CDT (11:06 UTC)
Expired
Aug 2, 2011, 7:00 AM CDT
In force
54 min
Issued by
NWS Twin Cities, MN

Counties Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 195 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-595 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
808 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WWUS83 KMPX 021106
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 AM CDT TUE AUG 2 2011

MNZ047-048-021200-
POPE-STEVENS-
606 AM CDT TUE AUG 2 2011

...THUNDERSTORMS MOVING ACROSS OVER POPE AND STEVENS COUNTIES 
THROUGH 700 AM CDT...

AT 602 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ARTICHOKE. THIS STORM WAS MOVING NORTHEAST AT 55
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  ALBERTA.
  MORRIS.
  HANCOCK.
  CYRUS.
  STARBUCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4574 9625 4576 9516 4543 9514 4541 9622
TIME...MOT...LOC 1106Z 242DEG 49KT 4544 9612

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:27 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 2, 3:27 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 AM CDT TUE AUG 2 2011

.DISCUSSION...

YET ANOTHER BUSY NIGHT ACROSS THE CWA WITH ONE COMPLEX RIDING
SOUTHEAST AND WILL AFFECT WEST CENTRAL WISCONSIN DURING THE
MORNING. FARTHER WEST...A FORWARD PROPAGATING MCV RACING NORTHEAST
ACROSS EASTERN SOUTH DAKOTA. MODELS DIDNT DO TOO MUCH WITH THIS AS
IS MOVED INTO WESTERN MN. DOES APPEAR THAT AS UPPER TROUGH/HEIGHT
FALLS MOVE INTO THE WEST SHOULD BE ABLE TO INITIATE SOME SCT/BKN
TSRA. VERY UNSTABLE AIRMASS OVER THE AREA WITH LAPS SOUNDING
SHOWING IN EXCESS OF 4000 CAPE AHEAD OF FRONT. WIND AND HEAVY RAIN
WILL BE THE MAIN SEVERE WEATHER THREATS ONCE AGAIN THROUGH THE
MORNING. THOUGHT ABOUT ISSUING FLOOD WATCH OVER WISCONSIN THIS
MORNING...BUT APPEARS FORWARD PROPAGATING SYSTEM SHOULD PRECLUDE
TORRENTIAL RAINFALL. COLD FRONT PROGGED TO MOVE INTO CENTRAL MN
THROUGH THE NOON HOUR AND THEN DROPPING OUT OF THE AREA BY LATE
AFTERNOON. WILL END THE RAIN THREAT AFTER 21Z. STILL SEE DEWPOINTS
REMAINING THROUGH LATE AFTERNOON/EVENING AS DRIER AIR SLOW TO
PROGRESS EAST.

DRY AND NOT AS WARM FOR WEDNESDAY AS HIGH PRESSURE DROPS SOUTHEAST
OVER THE AREA. STILL WILL MAINTAIN SLIGHTLY ABOVE NORMAL
TEMPERATURE TREND HOWEVER. NEXT SHOT AT SOME SHOWERS MOVES INTO
SOUTHERN CWA THURSDAY/THU NIGHT PERIOD AS SHORT WAVE ENERGY RIDES
ACROSS IOWA ALONG OLD FRONT. THIS EXITS TO THE EAST WITH THE NEXT
WAVE MOVING INTO THE AREA SATURDAY AND LINGERING INTO SUNDAY. THE
00Z GFS REMAINS FASTEST WITH THE MOVEMENT OF THIS FEATURE. WILL
CONTINUE POPS FOR SAT INTO SUNDAY FOR THIS SYSTEM...WITH THE ECMWF
NOT QUITE AS FAST. LONGER RANGE TREND STILL INDICATING A BETTER
INFLUX OF CANADIAN AIR LATER NEXT WEAK AS WESTERN RIDGE
RETROGRADES AND FLATTENS A BIT...ALLOWING HUDSON BAY LOW TO DROP A
BIT FARTHER SOUTH. THIS WILL ALLOW LARGE...DRY...CANADIAN HIGH TO
FINALLY DROP OVER THE WESTERN GREAT LAKES.

&&

.AVIATION.../06Z TAF ISSUANCE/

CLOUD TOPS COOLING RAPIDLY ACRS N MN/NW WI FROM NEAR FAR-DLH THEN
INTO NW WI IN AREA OF VERY STRONG 850MB THETA E ADVECTION. SOME
STORMS NR DTL ARE BEGINNING TO SHOW A BOW STRUCTURE WHICH COULD BE A
SIGN OF A SE MVNT OF STORMS INTO THE AXN/STC AREA AFTER ABT 08Z.
TSTMS MAY REACH WI TAF SITES BY 12Z.  AREAS WHERE PCPN OCCURS SHUD
SEE MVFR OR PERHAPS A PRD OF IFR WX WITH VERY SMALL T/TD SPRDS
PRESENT. MAY ALSO SEE IFR CONDS AT EAU EARLY IN TAF PRD AS WNDS HAVE
BECOME LIGHT AND PCPN RECENTLY ENDED.

SFC LOW S OF FAR PROGGED TO BE VCNTY DLH BY 12Z WITH TRAILING CDFNT
FROM SFC LOW TO ARND RWF.  CDFNT THEN MOVES RPDLY SE ACRS REMAINING
TAF SITES DRNG MRNG.  COULD SEE SOME TSTMS DVLP S ALNG FRONT AS IS
MOVES ACROSS AREA.

SHUD BE GOOD MIXING ON TUESDAY IN WAKE OF CDFNT WITH GUSTS 20-25 KTS
ACROSS AREA.  CU RULES ALSO INDICATED BKN CU MAINLY E AREAS ON
TUESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/RAH
Hazardous weather outlook, Aug 2, 3:46 AM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 AM CDT TUE AUG 2 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
346 AM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA THROUGH THE
MORNING AS A COLD FRONT MOVES EAST. SOME OF THE STORMS COULD BE
SEVERE...WITH THE MAIN THREAT FROM DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
AND AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Special weather statement, Aug 2, 3:29 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT TUE AUG 2 2011

WIZ016-020915-
RUSK-
329 AM CDT TUE AUG 2 2011

...THUNDERSTORMS MOVING INTO RUSK COUNTY THROUGH 415 AM CDT...

AT 325 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF EDGEWATER. THIS STORM WAS MOVING
SOUTHEAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
TORRENTIAL RAINFALL.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUCE.
  LADYSMITH.
  TONY.
  GLEN FLORA.
  SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4537 9076 4537 9091 4530 9092 4529 9093
      4542 9136 4564 9153 4565 9127 4564 9068
      4563 9067 4541 9067
TIME...MOT...LOC 0828Z 315DEG 44KT 4572 9132

JLT
Special weather statement, Aug 2, 4:17 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CDT TUE AUG 2 2011

WIZ014>016-021015-
BARRON-POLK-RUSK-
417 AM CDT TUE AUG 2 2011

...GUSTY WINDS AND HEAVY RAIN DEVELOPING OVER BARRON...POLK AND
RUSK COUNTIES THROUGH 515 AM CDT...

AT 414 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS FROM FREDERICK THROUGH HAUGEN TO NEAR GLEN FLORA. THE
STORMS WERE MOVING EAST AT 40 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FREDERIC.
  LUCK.
  BARRONETT.
  CUMBERLAND.
  RICE LAKE.
  LADYSMITH.
  GLEN FLORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4539 9067 4525 9262 4565 9265 4565 9254
      4573 9253 4572 9215 4565 9214 4564 9072
TIME...MOT...LOC 0913Z 265DEG 35KT 4562 9241
Local storm report, Aug 2, 5:24 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     6 WNW RICE LAKE         45.54N 91.85W
08/02/2011  M59 MPH          BARRON             WI   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 2, 5:41 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 AM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 AM     TSTM WND GST     6 S MARIETTA            44.93N 96.44W
08/02/2011  M53 MPH          LAC QUI PARLE      MN   MESONET

&&

CARLYON
Special weather statement, Aug 2, 6:06 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 AM CDT TUE AUG 2 2011

MNZ047-048-021200-
POPE-STEVENS-
606 AM CDT TUE AUG 2 2011

...THUNDERSTORMS MOVING ACROSS OVER POPE AND STEVENS COUNTIES
THROUGH 700 AM CDT...

AT 602 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ARTICHOKE. THIS STORM WAS MOVING NORTHEAST AT 55
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  ALBERTA.
  MORRIS.
  HANCOCK.
  CYRUS.
  STARBUCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4574 9625 4576 9516 4543 9514 4541 9622
TIME...MOT...LOC 1106Z 242DEG 49KT 4544 9612

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:00 AM CDTRiver Flood WarningMPXTodd57 hr
Aug 2, 5:26 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift, Yellow Medicine64 min
Aug 2, 6:41 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift51 min
Aug 2, 6:56 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Meeker, Swift64 min
Aug 2, 7:23 AM CDTSevere Thunderstorm WarningMPXMeeker, Sherburne, Stearns, Wright67 min
Aug 2, 7:24 AM CDTSpecial Weather StatementMPXBenton, Carver, Isanti, McLeod, Sherburne, Sibley and 1 more36 min
Aug 2, 7:39 AM CDTSevere Thunderstorm WarningMPXBenton, Stearns51 min
Aug 2, 7:57 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Ramsey, Sherburne, Wright48 min
Aug 2, 8:05 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs55 min
Aug 2, 8:31 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington74 min
Aug 1, 9:09 PM CDTSpecial Weather StatementMPXBarron, Chippewa81 min
Aug 1, 10:36 PM CDTSpecial Weather StatementMPXRusk54 min
Aug 2, 3:29 AM CDTSpecial Weather StatementMPXRusk46 min
Aug 2, 4:17 AM CDTSpecial Weather StatementMPXBarron, Polk, Rusk58 min
Aug 2, 4:36 AM CDTSevere Thunderstorm WarningMPXBarron, Polk, Rusk54 min
Aug 2, 4:44 AM CDTAreal Flood AdvisoryMPXBarron, Chippewa, Dunn, Polk, Rusk6 hr
Aug 2, 5:29 AM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk61 min
Aug 2, 9:13 AM CDTSevere Thunderstorm WarningMPXBarron, Polk62 min
Aug 2, 9:42 AM CDTSevere Thunderstorm WarningMPXBarron, Rusk93 min
Aug 2, 9:56 AM CDTFlash Flood WarningMPXBarron, Rusk5 hr

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.